Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2003, 6:50 PM CDT for Ward County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 6:50 PM CDT (23:50 UTC)
- Expired
- Jun 9, 2003, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 092350 SVRMAF TXC475-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WARD COUNTY IN WEST TEXAS * UNTIL 730 PM CDT * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ROYALTY...OR ABOUT 23 MILES SOUTH OF MONAHANS...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... GRANDFALLS AND ROYALTY HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS. LAT...LON 3137 10297 3130 10278 3139 10277 3143 10277 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:34 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 9, 1:34 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT MON JUN 9 2003 WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH... COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT. EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE 85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN. WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA. WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL RIDGING INCREASES. MAF UB 068/095 069/097 070 CNM UB 064/098 064/100 066 MRF UB 060/087 055/088 058 FST BB 071/096 069/098 070 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Jun 9, 3:00 PM CDT, 3 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SCATTERED THUNDERSTORMS CAN BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED THUNDERSTORMS ELSEWHERE. DAMAGING WINDS ARE EXPECTED WITH SEVERE THUNDERSTORMS THAT DO DEVELOP. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT DEVELOP...BOTH SEVERE AND NON SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.